Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 50, NWS El Paso, TX

August 26, 2014Doña Ana County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 26, 2014, 11:56 AM MDT for Doña Ana County, Sierra County, New Mexico. It was in force for 94 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2014, 11:56 AM MDT (17:56 UTC)
Expired
Aug 26, 2014, 1:30 PM MDT
In force
94 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Doña Ana County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 83 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 12:10 PM MDTHEAVY RAIN 0.9Rincon, NMSPOTTER MEASURES .9 INCH RAINFALL IN 40 MINUTES.
Aug 26, 12:30 PM MDTFLASH FLOOD3 S Hatch, NMHOMES FLOODED IN RODEY ON MARIANO AND TRUJILLO STREETS. ALSO ON COLORADO ST.
Aug 26, 12:30 PM MDTHEAVY RAIN 2Upham, NMSPACEPORT OFFICIAL REPORTS 2 INCHES OF RAIN FALLING IN ABOUT 80 MINUTES. MAIN ROAD SOUTH OF THE THE SPACEPORT WAS WASHED OUT AND WILL BE CLOSED UNTIL FRIDAY AUGUST 29.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 5.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
831 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WGUS54 KEPZ 261756
FFWEPZ
NMC013-051-261930-
/O.NEW.KEPZ.FF.W.0050.140826T1756Z-140826T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1156 AM MDT TUE AUG 26 2014

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SIERRA COUNTY IN NORTH CENTRAL NEW MEXICO...
  NORTHWESTERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 130 PM MDT

* AT 1154 AM MDT...TRAINED WEATHER SPOTTERS REPORTED SLOW MOVING
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  FLOODING WAS REPORTED OVER LOW WATER CROSSINGS AROUND UPHAM.
  DOPPLER RADAR ALSO SHOWED RAINFALL AMOUNTS BETWEEN 1 AND 2         
  INCHES. 

* LOCATIONS IMPACTED INCLUDE...
  HATCH...
  PLACITAS...
  PLACITAS IN DONA ANA COUNTY...
  UPHAM...
  SALEM...
  RINCON...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

&&

LAT...LON 3308 10679 3254 10708 3262 10728 3316 10700

$$

ROGASH
2 follow-up statements
392 
WGUS74 KEPZ 261854
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1254 PM MDT TUE AUG 26 2014

NMC013-051-261930-
/O.CON.KEPZ.FF.W.0050.000000T0000Z-140826T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIERRA NM-DONA ANA NM-
1254 PM MDT TUE AUG 26 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN DONA ANA
AND CENTRAL SIERRA COUNTIES UNTIL 130 PM MDT...

AT 1251 PM MDT...DOPPLER RADAR AND WEATHER SPOTTERS REPORTED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.

DOPPLER RADAR INDICATES OVER 2 INCHES OF RAIN HAVE FALLEN OVER 
PORTIONS OF THE AREA.

LOCATIONS IMPACTED INCLUDE...
  HATCH...
  PLACITAS...
  PLACITAS IN DONA ANA COUNTY...
  UPHAM...
  SALEM...
  RINCON...

ROADS HAVE BEEN REPORTED WASHED OUT SOUTH OF THE SPACEPORT AND SOME 
HOMES HAVE BEEN FLOODED AROUND HATCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

&&

LAT...LON 3308 10679 3254 10708 3262 10728 3316 10700

$$

ROGASH
297 
WGUS74 KEPZ 261926
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
126 PM MDT TUE AUG 26 2014

NMC013-051-261940-
/O.EXP.KEPZ.FF.W.0050.000000T0000Z-140826T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIERRA NM-DONA ANA NM-
126 PM MDT TUE AUG 26 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN DONA
ANA AND CENTRAL SIERRA COUNTIES WILL BE ALLOWED TO EXPIRE AT 130 PM
MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT.

HOWEVER THE ROAD LEADING SOUTH OF THE SPACEPORT HAS BEEN WASHED OUT 
AND WILL REMAIN CLOSED UNTIL FRIDAY. 

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3308 10679 3254 10708 3262 10728 3316 10700

$$

ROGASH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 5:49 AM MDT, 6 hours 7 minutes earlier.

Area forecast discussion, Aug 26, 5:49 AM MDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
549 AM MDT TUE AUG 26 2014

.SYNOPSIS...
LOTS OF MOISTURE WAS MOVING INTO THE REGION TODAY AND THIS
MOISTURE WILL COMBINE WITH AN APPROACHING UPPER LEVEL STORM
SYSTEM. THESE TWO FACTORS WILL HELP FUEL NUMEROUS THUNDERSTORMS
THIS AFTERNOON THROUGH TONIGHT. THESE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN AND FLASH FLOODING...SO A FLASH FLOOD WATCH
IS IN PLACE FOR THIS AFTERNOON AND EVENING. WE WILL START TO DRY
OUT ON THURSDAY AND THE WEEKEND LOOKS HOT AND DRY WITH
TEMPERATURES FIVE DEGREES ABOVE NORMAL.

&&

.DISCUSSION...
BIT OF A TRICKY FORECAST THIS MORNING. WE HAVE LOTS OF MOISTURE IN
PLACE AND WE HAVE AN APPROACHING UPPER LEVEL STORM SYSTEM TO OUR
NORTH. THESE FACTORS WOULD NORMALLY LEAD TO LOTS OF RAIN AND THE
MODELS SHOW THAT. BUT THE MODELS ARE ALSO SHOWING THAT IT SHOULD
ALREADY BE RAINING AND IT IS NOT. SO THE SHORT TERM FORECAST IS
BASED MORE ON PATTERN RECKOGNITION THAN WHAT THE MODELS ARE
SAYING. THE INGREDIENTS ARE IN PLACE FOR SOME HEAVY RAIN AND FLASH
FLOODING TODAY AND TONIGHT...SO I'VE ISSUED A FLASH FLOOD WATCH
FOR THE AREA THROUGH WEDNESDAY MORNING. STORM MOTION WILL BE
GENERALLY SLOW AND WITH THE MOISTURE IN PLACE STORMS WILL BE
PRETTY EFFICIENT RAIN PRODUCERS. WEDNESDAY WILL BE A TRANSITION
DAY AS DRIER AIR MAKES A PUSH INTO THE REGION. WE WIL CONTINUE TO
SEE A CHANCE FOR THUNDERSTORMS...BUT THE THREAT OF WIDE SPREAD
FLOODING LOOKS TO GO AWAY. BY THURSDAY THE UPPER LEVEL TROUGH WILL
BE TO OUR EAST AND DRIER AIR WILL BE IN PLACE ACROSS THE AREA. THE
DRIER AIR WILL BRING A TEMPORARY END TO OUR MONSOON FLOW AND RAIN
CHANCES THROUGH AT LEAST SATURDAY. BY SUNDAY INTO THE FIRST PART
OF NEXT WEEK WE WILL SEE A LITTLE MOISTURE TRY AND SLIP BACK INTO
THE REGION SO THE RAIN CHANCES RETURN TO THE FORECAST.
TEMPERATURES TODAY AND WEDNESDAY WILL BE SEVERAL DEGREES BELOW
NORMAL...THEN AS WE MOVE THROUGH THE WEEK WITH THE DRIER AIR WE
WILL SEE HIGHS CREEP 4 TO 6 DEGREES ABOVE NORMAL. I DON'T WANT TO
TALK ABOUT TRIPLE DIGIT HEAT...BUT WE WILL BE GETTING CLOSE FOR
SOME LOWLAND LOCATIONS THIS WEEKEND. HOPEFULLY SOME MOISTURE CAN
WORK BACK INTO THE AREA FOR THE FIRST PART OF NEXT WEEK WHICH
WOULD HELP LOWER OUR HIGH TEMPERATURES A FEW DEGREES.

&&

.AVIATION...VALID 26/12Z-27/12Z
MORE RAIN AND CLOUDS ON THE WAY TODAY. WE WILL SEE CEILINGS
INCREASE AND LOWER AS WE MOVE THROUGH THE DAY. ABUNDANT MOISTURE
AND AN UPPER LEVEL STORM SYSTEM WILL HELP PRODUCE NUMEROUS SHOWERS
AND THUNDERSTORMS TODAY. WINDS WON'T BE MUCH OF A PROBLEM TODAY
EXCEPT IN AND NEAR THUNDERSTORMS. CEILINGS WILL GENERALLY STAY IN
THE VFR CATEGORY...BUT COULD LOWER TO THE MVFR CATEGORY IN
ASSOCIATION WITH THE SHOWERS AND THUNDERSTORMS. STORM MOTION WILL
BE TO THE NORTHEAST.

&&

.FIRE WEATHER...
NO BIG FIRE CONCERNS IN THE SHORT TERM. TODAY WE WILL SEE NUMEROUS
SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...DEVELOP THIS
AFTERNOON AND EVENING. OUR RAIN CHANCES WILL CONTINUE INTO
WEDNESDAY...THEN FOR THURSDAY AND BEYOND WE WILL SEE MUCH DRIER
AIR MOVE INTO THE AREA. THIS WILL HELP CLEAR OUT THE CLOUDS AND
INCREASE OUR AFTERNOON TEMPERATURES. BY THE WEEKEND WE WILL SEE
HIGH TEMPERATURES WELL ABOVE NORMAL AND MIN RH'S IN THE 20'S IN
THE LOWLANDS AND IN THE 30'S IN THE MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 87  69  88  68  92 /  60  60  40  40   0
SIERRA BLANCA           85  65  87  66  89 /  60  60  30  30  20
LAS CRUCES              84  66  85  64  92 /  60  60  40  30   0
ALAMOGORDO              84  67  85  61  91 /  60  60  50  40  20
CLOUDCROFT              61  50  62  50  68 /  60  60  60  40  20
TRUTH OR CONSEQUENCES   80  64  86  64  92 /  60  60  40  30   0
SILVER CITY             79  58  80  58  85 /  60  60  40  30   0
DEMING                  84  65  87  64  93 /  70  70  30  30   0
LORDSBURG               83  64  86  64  92 /  60  60  30  20   0
WEST EL PASO METRO      87  68  89  68  94 /  60  60  40  40   0
DELL CITY               91  67  92  65  97 /  60  60  30  30  20
FORT HANCOCK            87  71  89  71  95 /  60  60  40  40  20
LOMA LINDA              81  65  84  66  88 /  60  60  40  40  10
FABENS                  85  71  90  69  92 /  60  60  40  40   0
SANTA TERESA            87  68  89  68  93 /  60  60  40  40   0
WHITE SANDS HQ          84  67  88  66  91 /  60  60  40  30   0
JORNADA RANGE           83  64  86  63  91 /  60  60  40  30   0
HATCH                   82  65  85  65  94 /  60  60  40  30   0
COLUMBUS                84  68  86  66  92 /  70  70  40  30   0
OROGRANDE               85  67  86  66  94 /  60  60  40  30  10
MAYHILL                 70  57  72  56  79 /  60  60  50  30  20
MESCALERO               70  56  75  55  79 /  60  60  60  40  20
TIMBERON                74  56  74  56  80 /  60  60  60  40  20
WINSTON                 69  55  76  56  79 /  70  70  50  30   0
HILLSBORO               75  60  79  62  86 /  70  70  40  30   0
SPACEPORT               80  62  82  64  91 /  60  60  30  30   0
LAKE ROBERTS            77  57  79  57  84 /  70  70  50  30   0
HURLEY                  79  59  82  61  88 /  60  60  30  30   0
CLIFF                   81  61  86  59  91 /  60  60  40  30   0
MULE CREEK              77  56  81  54  87 /  70  70  30  20   0
FAYWOOD                 74  60  81  59  87 /  70  70  30  30   0
ANIMAS                  82  65  84  65  94 /  70  70  30  20   0
HACHITA                 81  64  85  63  93 /  60  60  30  30   0
ANTELOPE WELLS          82  63  87  61  91 /  70  70  30  30   0
CLOVERDALE              80  62  84  61  89 /  70  70  30  20   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH LATE TONIGHT FOR
     NMZ401>417.

TX...FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH LATE TONIGHT FOR
     TXZ418>424.

&&

15/15
Hazardous weather outlook, Aug 26, 11:36 AM MDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1136 AM MDT TUE AUG 26 2014

NMZ401>417-TXZ418>424-271745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1136 AM MDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DEEP LAYER OF MOISTURE IS STREAMING OVER THE AREA. AS RESULT
NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
TONIGHT. PERIODS OF HEAVY RAINFALL WITH EXCESSIVE RUN OFF MAY
PRODUCE FLASH FLOODING OVER PORTIONS OF THE AREA...ESPECIALLY NEAR
IN THE MOUNTAINS AND NEAR THE BURN SCARS. NORMALLY DRY DRAINAGES
AND ARROYOS MAY QUICKLY FILL WITH WATER AND DEBRIS. LOW WATER
CROSSINGS MAY BECOME IMPASSABLE. A FLASH FLOOD WATCH IS IN EFFECT
THROUGH TONIGHT. STRONG THUNDERSTORMS MAY ALSO PRODUCE PERIODS OF
SMALL HAIL AND WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LOW PRESSURE SYSTEM WILL PASS NORTH OF THE AREA ON WEDNESDAY
WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THROUGH
WEDNESDAY NIGHT. SOME OF THE THUNDERSTORMS WILL BE STRONG WITH
PERIODS OF HEAVY RAIN...SMALL HAIL AND WIND GUSTS UP TO 50 MPH
POSSIBLE. RAIN AND STORMS WILL TAPER OFF AND END BY THE EVENING.
THURSDAY THROUGH LABOR DAY WILL BE MOSTLY DRY WITH A FEW ISOLATED
THUNDERSTORMS POSSIBLE OVER EASTERN PORTIONS OF OTERO AND HUDSPETH
COUNTIES ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ALL OBSERVED HAZARDOUS WEATHER AND FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

LUNDEEN

In the hours before

Special weather statement, Aug 26, 11:35 AM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1135 AM MDT TUE AUG 26 2014

NMZ407-409>412-261830-
SIERRA COUNTY LAKES NM-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-CENTRAL TULAROSA BASIN NM-
NORTHERN DONA ANA COUNTY NM-
1135 AM MDT TUE AUG 26 2014

...STRONG THUNDERSTORMS INCREASING ACROSS SOUTHERN NEW MEXICO...

AT 1135 AM THUNDERSTORMS WERE INCREASING IN COVERAGE AND INTENSITY
ACROSS PORTIONS OF SOUTHERN NEW MEXICO. THE STRONGEST STORMS WERE
LOCATED NEAR UPHAM...HATCH...AKELA...AND HERMANAS. THESE STORMS MAY
PRODUCE HEAVY RAINFALLS...SMALL HAIL AND WIND GUSTS TO 50 MPH. SOME
PONDING OF WATER MAY OCCUR OVER LOW LYING AREAS CREATING HAZARDOUS
DRIVING CONDITIONS INCLUDING ACROSS SECTIONS OF INTERSTATES 10 AND
25.

&&

LAT...LON 3331 10704 3328 10649 3177 10734 3178 10800

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 5:13 AM MDTFlash Flood WatchEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra23 hr
Aug 26, 11:35 AM MDTSpecial Weather StatementEPZDoña Ana55 min
Aug 26, 11:44 AM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra2 hr
Aug 26, 12:04 PM MDTAreal Flood AdvisoryEPZOtero56 min
Aug 26, 2:38 PM MDTAreal Flood AdvisoryEPZOtero112 min

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.